Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 224, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 17, 2022, 5:48 PM CDT for Beltrami County, Minnesota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 17, 2022, 5:48 PM CDT (22:48 UTC)
- Expired
- Sep 17, 2022, 6:30 PM CDT
- In force
- 42 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Beltrami County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 185 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 3:12 PM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, Sep 17, 3:12 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 312 PM CDT Sat Sep 17 2022 .SHORT TERM...(This evening through Sunday night) Issued at 312 PM CDT Sat Sep 17 2022 Severe thunderstorm potential the main concern this evening. Forcing from the upper wave across central ND continues to propagate northeastward, with associated showers and isolated thunder (on the southern edge of the forcing which would be the northern edge of MUCAPE). In the warm sector ahead of the cold front, satellite imagery indicates a cu field, while mesoanalysis indicates MLCAPE and effective shear increasing. No signs of convective initiation (CI) yet, and guidance suggests it should be between now and 5pm. Low level forcing is weak (as indicated by the surface wind field) and upper level forcing is to the north where current shower activity is located. CI is likely waiting for a combo of weakened capping and forcing from cold fropa. Timing of these two factors would lead to a very small window of opportunity for storms across the FGF CWA. Any initial storm development would be discrete, leading to supercell storm impacts (hail up to 2 inches, possible tornado, wind ~60 mph). Effective storm relative helicity is weaker, which would limit tornado potential. Other possible, but less likely scenarios: 1) CI within the warm sector ahead of the cold fropa, which would lead to greater coverage of severe storms further west and 2) convection across the central Red River Valley builds into northward advancing instability and eventually stronger effective shear gradually strengthening and becoming severe. Subsidence behind the upper wave sets in for later tonight into Sunday leading to minimal impacts to end the weekend. .LONG TERM...(Monday through Saturday) Issued at 312 PM CDT Sat Sep 17 2022 Zonal flow aloft will start our week on Monday as the ridge breaks down and starts moving east. A shortwave travels over our region Monday afternoon into Tuesday giving us a chance for rain. The amount of rain that is received is likely to be less than a tenth from ensemble guidance. On Wednesday a pressure system moves through Manitoba compressing the isobars over the Dakotas and Minnesota region. Strong upper level support will come from the exit region of the a jet streak at the 500 and 300mb level. However, the surface and 850mb dewpoints are progged to be quite dry with temperatures between 32 and 35F. Grand ensemble guidance gives us only a 30% chance of receiving any measurable precipitation. Gusty winds up to 20-30mph are probable as mixing occurs. Thursday afternoon into Friday the upper low that sat off the west coast will migrate over the Dakotas aiding in moisture advecting into our area helping the chances of measurable rain Friday afternoon into Saturday. The confidence of the amount of precipitation Friday and Saturday is low since its still too far out to gauge exact placement of the transient low. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1220 PM CDT Sat Sep 17 2022 Fog has dissipated across the area this morning, with some very localized patchy areas still lingering in west central MN. MVFR conditions continue for TAF sites throughout the afternoon hours. An approaching system brings the chance for showers and isolated thunderstorms for DVL, TVF, GFK, and FAR 21-23z through 03z. BJI sees the chance for scattered rain and thunderstorms after 23z through 05z. Some of the thunderstorms in BJI may be on the stronger side at times. The lower level cloud deck continues to shift eastward this afternoon, with ceilings improving from west to east throughout the rest of today. Lower ceilings in MN are expected during the overnight hours as the showers and storms continue to move out of the forecast region. Some isolated patchy FG may be possible in BJI and TVF after 08z through 15z as dew point depressions are very small and winds remain rather light behind the showers and thunderstorms. There will also be a gradual wind shift through the overnight for all TAF sites, with direction switching from the NW to the SW. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...TG LONG TERM...MM AVIATION...Spender
Hazardous weather outlook, Sep 17, 3:17 PM CDT, 2 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 317 PM CDT Sat Sep 17 2022 MNZ001>009-013-014-029-040-NDZ006>008-014>016-024-026>030-038-039- 049-052>054-181300- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- Wilkin-Grant-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh- Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom- Sargent-Richland-Western Walsh- 317 PM CDT Sat Sep 17 2022 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. MNZ015>017-022>024-027-028-030>032-181300- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail- East Otter Tail-Wadena- 317 PM CDT Sat Sep 17 2022 This hazardous weather outlook is for portions of west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Isolated to scattered severe thunderstorms are expected late afternoon and early evening. Main threats will be hail up to ping pong ball sized, winds up to 60 mph, and perhaps a tornado. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 5:42 PM CDT | Severe Thunderstorm Warning | FGF | Hubbard | 37 min |
| Sep 17, 6:28 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami | 17 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.